What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 17, 11:36 AM CST, 39 minutes earlier.
Area forecast discussion, Aug 17, 11:36 AM CST, 39 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1236 PM CDT Sat Aug 17 2024
...New AVIATION...
.NEAR TERM...
(Rest of Today)
Issued at 930 AM CDT Sat Aug 17 2024
A sfc low continuing eastward through the Great Lakes has brought
a very slow moving cold front through the OH River Valley into
the lower Plains. Ahead of this, several clusters of storms are
forecast to form with the assistance of diurnal heating this
afternoon. Any storms that form will be capable of becoming strong
to severe, with threats of gusty to damaging winds, small hail, and
frequent lightning being the main threats. 'Inverted V' sounding
profiles with sufficient dry air aloft hint at the potential for
downbursts this afternoon with DCAPE values over 1000 J/kg and low
level lapse rates around 8-9 C/km. Shear should remain relatively
limited, peaking around 25 kts and limiting organized convection
as well as the tornado threat. Our flooding threat will be low as
well, with PWATS around 1.4-1.6" which is the median value within
sounding climatology per BMX. However, with any downbursts,
ponding of water in areas of poor drainage (such as roadways) is
likely. Current timing of these storms are between 1 PM CDT and 8
PM CDT, however, there is a low chance these linger past 8 PM CDT
as they move southeast through the area.
Our other large concern today is the heat as high temperatures
reach the mid to upper 90s with heat indices in the upper 90s to
low 100s. A Heat Advisory is in effect for northwest AL (Marshall,
Cullman, and Madison counties westward) beginning at 1 PM CDT and
continuing through 7 PM CDT. In areas that do not see rain, heat
will be a higher threat due to lack for relief from cloud cover.
We encourage everyone to remain hydrated and take frequent breaks
if outdoors.
&&
.SHORT TERM...
(Tonight through Monday night)
Issued at 427 AM CDT Sat Aug 17 2024
Though this boundary will move southeast into southern/central
Alabama early this evening, pushing the higher shower/thunderstorm
chances into those locations, an approaching secondary cold front
will likely keep isolated to scattered showers and thunderstorms
in the forecast Saturday night into Sunday. Some of these could be
strong to marginally severe. Main threats with these storms would
likely be damaging winds. Despite a good deal of sunshine expected,
cold air advection should keep highs from climbing much above the
mid 80s to lower 90s on Tuesday. Somewhat drier air will be in
place though near and behind this final cold front as well
allowing dewpoints to drop into the mid 60s to lower 70s Sunday
afternoon.
Really nice weather is on tap Monday and Tuesday with highs in the
mid to upper 80s both days and lows in the 60s (lower 60s when you
wake up on Tuesday).
&&
.LONG TERM...
(Tuesday through Friday)
Issued at 427 AM CDT Sat Aug 17 2024
Latest extended range guidance suggests that an amplified longwave
trough will encompass much of eastern North America on
Tuesday/Wednesday, maintaining moderately strong NNW flow aloft
across the TN Valley. In the low-levels, light-moderate northerly
winds will persist to the south of a surface high across southern
Ontario and to the north of a weak frontal wave that is predicted to
retrograde west-southwestward from the southeastern Atlantic Coast
into the western FL Panhandle/south AL vicinity by Thursday morning.
Dewpoints will generally remain in the m-u 50s, with highs on both
Tuesday/Wednesday in the m-u 80s (u70s-l80s in elevated terrain).
Overnight lows will be in the m-u 50s Wednesday morning, and in the
u50s-m60s Thursday morning, as a surface trough extending northward
from the frontal wave will cross the region during this timeframe
resulting in a gradual increase in easterly flow. During the period
from Thursday-Friday, the northern portion of the longwave trough
will advance northeastward off the coast of New England, as a weak
cutoff upper low becomes established over the northwestern Gulf of
Mexico. A SE low-level flow regime will result in slightly warmer
afternoon temps in the u80s-l90s, but will also continue to advect
dry air into the region from the remnant surface high to our
northeast, keeping heat indices near ambient air temperatures.
&&
.AVIATION...
(18Z TAFS)
Issued at 1236 PM CDT Sat Aug 17 2024
VFR conditions are forecast through the TAF period at both KMSL
and KHSV. This afternoon into this evening, VCTS are possible at
both sites. If thunderstorms move directly over KMSL or KHSV,
amendments will be needed to account for lowered
visibilities/ceilings and subsequent IFR to MVFR conditions.
However, confidence is too low in coverage at this point to
officially include thunderstorms as a prevailing group. Overnight
into Sunday morning, there is a low chance of fog formation in
areas that receive rainfall. If this occurs, IFR to MVFR
conditions will be possible due to lowered visibilities.
Confidence is too low to officially include fog in the TAF at this
time.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 7 PM CDT this evening for ALZ001>008-016.
TN...None.
&&
NEAR TERM...HC
SHORT TERM....KTW
LONG TERM....70
AVIATION...HC
In the hours before
Special weather statement, Aug 17, 7:25 AM CST, 4 hours 50 minutes before
Special Weather Statement
National Weather Service Huntsville AL
825 AM CDT Sat Aug 17 2024
TNZ097-171400-
Franklin TN-
825 AM CDT Sat Aug 17 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN FRANKLIN COUNTY
THROUGH 900 AM CDT...
At 824 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Decherd, or 9 miles northeast of Winchester,
moving east at 30 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Decherd, Sewanee, Alto, St. Andrews, Woods Reservoir, and Arnold AFB.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3534 8603 3531 8600 3532 8598 3531 8597
3531 8595 3530 8595 3529 8592 3522 8586
3518 8587 3522 8610 3535 8608
TIME...MOT...LOC 1324Z 276DEG 27KT 3530 8601
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
AMPSpecial weather statement, Aug 17, 11:47 AM CST, 28 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1247 PM CDT Sat Aug 17 2024
ALZ004-171815-
Lawrence AL-
1247 PM CDT Sat Aug 17 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LAWRENCE COUNTY
THROUGH 115 PM CDT...
At 1246 PM CDT, Doppler radar was tracking a strong thunderstorm over
Courtland, or 11 miles north of Moulton, moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Town Creek, Courtland, North Courtland, Hillsboro, Chalybeate
Springs, Caddo, and Wheeler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3461 8741 3473 8739 3474 8717 3472 8713
3470 8713 3469 8711 3449 8711
TIME...MOT...LOC 1746Z 278DEG 11KT 3465 8732
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
AMPSpecial weather statement, Aug 17, 12:05 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Huntsville AL
105 PM CDT Sat Aug 17 2024
TNZ096-171830-
Lincoln TN-
105 PM CDT Sat Aug 17 2024
...A STRONG THUNDERSTORM WILL IMPACT LINCOLN COUNTY THROUGH 130 PM
CDT...
At 105 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Fayetteville, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Fayetteville, Mulberry, Howell, Dellrose, Elora, Belleview, Mimosa,
Skinem, Smithland, and Molino.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3526 8641 3524 8643 3523 8642 3524 8640
3522 8638 3512 8636 3514 8636 3501 8632
3504 8682 3520 8683 3522 8683 3527 8644
TIME...MOT...LOC 1805Z 263DEG 19KT 3514 8675
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
AMPSpecial weather statement, Aug 17, 12:11 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Huntsville AL
111 PM CDT Sat Aug 17 2024
ALZ009-TNZ097-171845-
Jackson AL-Franklin TN-
111 PM CDT Sat Aug 17 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL JACKSON AND
SOUTHEASTERN FRANKLIN COUNTIES THROUGH 145 PM CDT...
At 111 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Stevenson, or 11 miles west of Bridgeport, moving
east at 10 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Anderson, Hytop, Bass, Sherwood, Jericho, and Russell Cave National
Monument.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3490 8610 3506 8610 3509 8586 3499 8586
3499 8580 3490 8578
TIME...MOT...LOC 1811Z 262DEG 7KT 3500 8590
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
AMPSpecial weather statement, Aug 17, 12:13 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Huntsville AL
113 PM CDT Sat Aug 17 2024
ALZ004-005-007-171900-
Lawrence AL-Morgan AL-Limestone AL-
113 PM CDT Sat Aug 17 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN LIMESTONE...
NORTHWESTERN MORGAN AND NORTHEASTERN LAWRENCE COUNTIES THROUGH 200 PM
CDT...
At 113 PM CDT, Doppler radar was tracking a strong thunderstorm near
Courtland, or 12 miles northwest of Decatur, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Decatur, Madison, Athens, Priceville, Trinity, Tanner, Somerville,
Hillsboro, Mooresville, and Belle Mina.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3454 8729 3475 8727 3479 8679 3448 8679
TIME...MOT...LOC 1813Z 275DEG 11KT 3465 8720
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
AMPNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1208922, 1208923, 1208924, 1208925, 1211943, 1211938, 1211971, 1211986, 1211970, 1211972, 1211975, 1211981, 1211951, 1211969, 1211978, 1211982, 1211984, 1211987, 1212036.